Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 105, NWS Columbia, SC

June 25, 2018Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 8:28 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 8:28 PM EDT (00:28 UTC)
Expired
Jun 25, 2018, 9:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:56 PM EDTTSTM WND DMG4 Ssw Springfield, SCSC DEPARTMENT OF HIGHWAYS REPORTED MULTIPLE TREES DOWN IN BARNWELL COUNTY BETWEEN BARNWELL AND THE SOUTH FORK OF THE EDISTO RIVER INCLUDING MAGNOLIA LANE, HWY 3, HWY 39 AND HWY 304.
Jun 25, 9:18 PM EDTTSTM WND DMG1 Nne Denmark, SCSC HIGHWAY DEPARTMENT REPORTED TREES DOWN ON GUESS RD. IN DENMARK. TIME ESTIMATED BASED ON RADAR.
Jun 25, 9:27 PM EDTTSTM WND DMGCordova, SCTHE CORDOVA POST OFFICE REPORTED TREES DOWN IN THE TOWN OF CORDOVA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS52 KCAE 260028
SVRCAE
SCC009-011-075-260130-
/O.NEW.KCAE.SV.W.0105.180626T0028Z-180626T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
828 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...
  Southwestern Orangeburg County in central South Carolina...

* Until 930 PM EDT.

* At 827 PM EDT, severe thunderstorms were located along a line
  extending from 13 miles north of Williston to near Jackson, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Barnwell, Bamberg, Denmark, Savannah River Site, Williston,
  Blackville, Branchville, Bowman, Ehrhardt, Springfield, Hilda,
  Neeses, Norway, Rowesville, Snelling, Olar, Kline, Elko, Cordova
  and Cope.

This includes Interstate 95 near mile marker 85.

These storms have a history of producing wind damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3312 8119 3311 8136 3316 8154 3309 8163
      3315 8175 3317 8177 3320 8176 3346 8141
      3358 8127 3331 8055 3313 8089 3309 8088
      3307 8091 3310 8094 3303 8108
TIME...MOT...LOC 0027Z 273DEG 51KT 3359 8135 3327 8181 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
348 
WWUS52 KCAE 260058
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
858 PM EDT MON JUN 25 2018

SCC009-011-075-260130-
/O.CON.KCAE.SV.W.0105.000000T0000Z-180626T0130Z/
Barnwell SC-Bamberg SC-Orangeburg SC-
858 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR BARNWELL...BAMBERG AND SOUTHWESTERN ORANGEBURG COUNTIES...

At 858 PM EDT, severe thunderstorms were located along a line
extending from near Orangeburg to Barnwell, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Barnwell, Bamberg, Denmark, Savannah River Site, Williston,
Blackville, Branchville, Bowman, Ehrhardt, Springfield, Hilda,
Neeses, Norway, Rowesville, Snelling, Olar, Kline, Elko, Cordova and
Cope.

This includes Interstate 95 near mile marker 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3312 8119 3311 8136 3316 8154 3309 8163
      3315 8175 3317 8177 3320 8176 3346 8141
      3358 8127 3331 8055 3313 8089 3309 8088
      3307 8091 3310 8094 3303 8108
TIME...MOT...LOC 0058Z 273DEG 47KT 3355 8092 3324 8139 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
265 
WWUS52 KCAE 260123
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
923 PM EDT MON JUN 25 2018

SCC009-011-075-260132-
/O.EXP.KCAE.SV.W.0105.000000T0000Z-180626T0130Z/
Barnwell SC-Bamberg SC-Orangeburg SC-
923 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL...BAMBERG AND
SOUTHWESTERN ORANGEBURG COUNTIES WILL EXPIRE AT 930 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and frequent lightning are still expected with these 
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Bamberg and Orangeburg counties until 10 PM.

LAT...LON 3312 8119 3311 8136 3316 8154 3309 8163
      3315 8175 3317 8177 3320 8176 3346 8141
      3358 8127 3331 8055 3313 8089 3309 8088
      3307 8091 3310 8094 3303 8108
TIME...MOT...LOC 0122Z 273DEG 51KT 3353 8058 3322 8105 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:43 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 25, 7:43 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
743 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will push into the forecast area tonight and
Tuesday bringing showers and thunderstorms. Tuesday should be
the coolest day in the past week or so due mainly to increased
cloud cover. A more climatological pattern unfolds for the
remainder of the period with increasing moisture and ridging
into the Southeast. This pattern supports scattered diurnal
thunderstorms and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

Mesoanalysis indicated weak to moderate instability across the
area with DCAPE values up to 1400 J/kg. The Storm Prediction
Center has the northern half of SC under a severe thunderstorm
watch until 10 pm. Large hail and damaging winds are the main
threats.

Widespread convection across the Pee Dee region will move off
the coast early this evening. Next wave of convection
approaching from the west will affect the area through around
Midnight. HRRR has widespread showers and thunderstorms east of
the forecast area by 07Z. There will still be a chance of
showers during the early morning hours with the cold front in
the area. Also, both the HRRR and RAP showed short wave energy
crossing the area...moving east of the Midlands around 08Z.
Expect overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms will persist across the TAF
sites through 26/03z. Visbilities down to 2SM and gusts to 35
knots will be possible with the strongest storms. Expect
showers to persist until 26/09z.

Showers and thunderstorms will be possible after 26/19z on
Tuesday with an upper trough providing additional forcing to a
moist summer time airmass.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 7:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     4 ESE WILLINGTON        33.95N 82.38W
06/25/2018                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE NORTHERN PORTION OF THE
            COUNTY.

&&

LCV
Local storm report, Jun 25, 7:50 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 NE MCCORMICK          33.96N 82.25W
06/25/2018                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE CENTRAL AND EASTERN PORTION
            OF THE COUNTY.

&&

LCV
Local storm report, Jun 25, 7:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     5 N EDGEFIELD           33.86N 81.94W
06/25/2018                   EDGEFIELD          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE COUNTY.

&&

LCV
Local storm report, Jun 25, 7:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
06/25/2018  M59 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            WIND EQUIPMENT AT LAKE THURMOND DAM REPORTED
            A WIND GUST TO 59 MPH AT 730 PM.

&&

LCV
Local storm report, Jun 25, 7:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             GROVETOWN               33.45N 82.21W
06/25/2018  E0.75 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO DIME SIZE HAIL ALONG
            WITH WIND GUSTS FROM 40 TO 50 MPH IN THE
            TOWN OF GROVETOWN.

&&

LCV
Local storm report, Jun 25, 8:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 SSW NEWBERRY          34.25N 81.63W
06/25/2018                   NEWBERRY           SC   911 CALL CENTER

            NEWBERRY COUNTY DISPATCH REPORTED AT LEAST
            20 TREES DOWN ACROSS THE COUNTY.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:05 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland40 min
Jun 25, 8:06 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington39 min
Jun 25, 8:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter61 min
Jun 25, 8:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter47 min
Jun 25, 8:45 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster60 min
Jun 25, 8:55 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington65 min
Jun 25, 9:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg46 min
Jun 26, 5:38 PM EDTSpecial Weather StatementCAELancaster, Newberry52 min
Jun 26, 6:12 PM EDTSpecial Weather StatementCAEMcCormick63 min
Jun 26, 6:18 PM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Jun 26, 6:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland36 min
Jun 26, 6:40 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda35 min
Jun 26, 6:56 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland44 min
Jun 26, 7:11 PM EDTSpecial Weather StatementCAEKershaw, Lancaster64 min
Jun 26, 7:25 PM EDTAreal Flood AdvisoryCAEKershaw, Lancaster2 hr
Jun 26, 7:29 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.